Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 232, NWS Pueblo, CO

August 20, 2020El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 20, 2020, 4:40 PM MDT for El Paso County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2020, 4:40 PM MDT (22:40 UTC)
Expired
Aug 20, 2020, 5:15 PM MDT
In force
35 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 62 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-552 J/kg
Mixed-layer LCL
2349 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

927 
WUUS55 KPUB 202240
SVRPUB
COC041-202315-
/O.NEW.KPUB.SV.W.0232.200820T2240Z-200820T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
440 PM MDT Thu Aug 20 2020

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southwestern El Paso County in east central Colorado...

* Until 515 PM MDT.

* At 439 PM MDT, a severe thunderstorm was located 7 miles southwest
  of Fort Carson, or 10 miles south of Colorado Springs, moving east
  at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Southwestern Colorado Springs, Fountain, Fort Carson, Security,
  Security-Widefield and Stratmoor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3864 10493 3875 10493 3876 10472 3856 10471
TIME...MOT...LOC 2239Z 273DEG 11KT 3868 10488 

HAIL...1.00IN
WIND...60MPH
 
$$

Hodanish
2 follow-up statements
253 
WWUS55 KPUB 202255
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
455 PM MDT Thu Aug 20 2020

COC041-202315-
/O.CON.KPUB.SV.W.0232.000000T0000Z-200820T2315Z/
El Paso CO-
455 PM MDT Thu Aug 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTHWESTERN EL PASO COUNTY...

At 455 PM MDT, a severe thunderstorm was located near Fort Carson, or
10 miles south of Colorado Springs, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Southwestern Colorado Springs, Fountain, Fort Carson, Security,
Security-Widefield and Stratmoor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3864 10493 3875 10493 3876 10472 3856 10471
TIME...MOT...LOC 2255Z 273DEG 11KT 3868 10482 

HAIL...1.00IN
WIND...60MPH
 
$$

Hodanish
264 
WWUS55 KPUB 202310
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
510 PM MDT Thu Aug 20 2020

COC041-202320-
/O.EXP.KPUB.SV.W.0232.000000T0000Z-200820T2315Z/
El Paso CO-
510 PM MDT Thu Aug 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN EL PASO COUNTY
WILL EXPIRE AT 515 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small 
hail, gusty winds and very heavy rain are still possible with this 
thunderstorm.

LAT...LON 3864 10493 3875 10493 3876 10472 3856 10471
TIME...MOT...LOC 2310Z 273DEG 11KT 3868 10477 

$$

Hodanish

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:16 PM MDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 20, 3:16 PM MDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
316 PM MDT Thu Aug 20 2020

.SHORT TERM...(This evening through Friday)
Issued at 316 PM MDT Thu Aug 20 2020

Currently...

Scattered thunderstorm activity has begun over the east mountains
with storm motion mainly being to the southwest. A few small storms
have also popped up in northwest El Paso county but have already
mostly dissipated, while a few storms begin to make their way
towards the I-25 corridor.

The rest of today and tonight...

More storms are expected to fire over the higher terrain before
drifting to the I-25 corridor. The highest potential for strong to
severe storms will be over this area and slightly east, where
current analysis shows slightly better environments for storms to
intensify. CAPE is currently between 500-1000 J/kg and bulk shear is
sitting around 25-35 knots, with dewpoints over the east plains in
the low-mid 50s. Overall conditions for intense storms look marginal
at best, but a few isolated stronger storms still remain possible
with decent lapse rates at mid-low levels. The main concern for the
rest of today and tonight with storms will likely be high winds,
with potential gusts later in the evening of over 50 mph. Convection
is likely to persist around I-25 through around 9-10 pm tonight.

Any cloud to ground lightning in storms with little precipitation,
coupled with gusty winds may result in new fire starts near the
Continental Divide through this evening.

Tomorrow...

With the upper-level high beginning to settle over our area, expect
an influx of drier air during the day on Friday. High temperatures
are expected to be hot again, comparable to today but perhaps a
couple degrees warmer. Some isolated thunderstorm activity is
possible over higher terrain during the afternoon hours, but
coverage is expected to be limited due to the drier air and general
lack of instability.

.LONG TERM...(Friday night through Thursday)
Issued at 316 PM MDT Thu Aug 20 2020

.Friday Night through Sunday...Upper ridge remains over the four
corners region with hot weather remaining over the forecast area.
There is the potential for diurnal convection, mostly confined to
the mountains. The best chances for precipitation will be over
the Eastern San Juan Mountains. Moisture will be limited and
expect mostly high based convection. With the slow movement, there
could be some isolated areas which receive a couple of tenths of
an inch of rain; however, do not except any widespread wetting
rains. With flow mostly out of the north to northwest, do not
anticipate many storms moving out onto the plains.

.Monday through Wednesday...Consensus of the models and ensembles is
to have the ridge aloft gradually weaken with a trough moving across
the northern Rockies. Subtle features in the flow will determine
the location and amount of convection each day. General trend is
to have a slight increase in mid level moisture recirculating
around the upper ridge resulting in a modest increase in the PoPs,
mainly over the mountains. GFS tends to moisten the upper ridges
too much in the summer, and expect less QPF than forecast by the
GFS. With slow storm movement, there could be a few areas with a
few tenths of precipitation, but do not expected any widespread
rain events which would help with the drought or fire conditions.

.Thursday...The models and ensembles suggest a cold front will pass
through region bringing low level usplope to the eastern plains
and eastern mountains. NBM trends towards slightly cooler
temperatures, and convection may be capable of producing heavier
rainfall.  --PGW--

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 316 PM MDT Thu Aug 20 2020

Thunderstorm activity will be possible at all three TAF
sites this afternoon and this evening.

KALS should see storms in the vicinity 22Z through about 2Z,
although there is little chance a storm will directly impact the
terminal. Winds will be gusty from passing storms. Isolated storms
are expected in the area tomorrow afternoon, but coverage should be
limited and no storms are expected to impact the TAF site.

Thunderstorms are expected to occur at KCOS and KPUB between now and
4Z, with gusty outflow winds and locally heavy rain that could
reduce conditons to MVFR or high-end IFR. A secondary round of
precipitation could potentially impact KPUB between 5-6Z, although
the confidence on the exact timing on this is only moderate at this
time. All convection should be gone from the area by about 8Z, after
which dry VFR conditions return through midday tomorrow.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for COZ220-223.

&&

SHORT TERM...GARBEROGLIO
LONG TERM...PGW
AVIATION...GARBEROGLIO
Hazardous weather outlook, Aug 20, 11:54 AM MDT, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1154 AM MDT Thu Aug 20 2020

COZ058>089-093>099-211300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1154 AM MDT Thu Aug 20 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are likely late this afternoon through mid
evening over the higher terrain. Stronger storms will be capable of
producing wind gusts over 50 mph and cloud to ground lightning. A
low risk for flash flooding will also be possible if any storms
cross over a burn scar area.

Isolated strong to severe storms are also possible across the plains
this evening. The highest risk for severe weather is expected to be
along the I-25 corridor and to the east in a line from Eads down to
Kim, mainly between 6 pm and 10 pm.

Dry lightning, gusty thunderstorm winds, and minimal precipitation
may result in new fire starts over the Continental Divide this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily afternoon and evening thunderstorms are expected, mainly over
the Mountains Friday through Wednesday. Thunderstorms will be more
isolated in nature Friday and Saturday, before becoming more
scattered to widespread Sunday into Wednesday. Lightning will be a
primary thunderstorm threat. Slow movement could lead to an elevated
flash flood risk on area burn scars, especially Sunday into
Wednesday. Outside of the main thunderstorm cores, lightning could
lead to new fire starts.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening over the plains, mountains, and
mountain valleys.

GARBEROGLIO/GARBEROGLIO

In the hours before

Special weather statement, Aug 20, 4:20 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
420 PM MDT Thu Aug 20 2020

COZ081-083-085-086-202245-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
420 PM MDT Thu Aug 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT...
SOUTHEASTERN TELLER...SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO
COUNTIES UNTIL 445 PM MDT...

At 420 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Victor, or 14 miles southwest of Colorado Springs,
moving southeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of east central
Fremont, southeastern Teller, southwestern El Paso and northwestern
Pueblo Counties.

LAT...LON 3868 10505 3875 10495 3862 10473 3844 10492
TIME...MOT...LOC 2220Z 316DEG 16KT 3866 10496

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 9:13 PM MDTSpecial Weather StatementPUBLas Animas32 min
Aug 20, 4:36 AM MDTRed Flag WarningPUBChaffee, Conejos, Lake, Mineral, Rio Grande, Saguache15 hr
Aug 20, 4:20 PM MDTSpecial Weather StatementPUBTeller25 min
Aug 20, 4:50 PM MDTSpecial Weather StatementPUBTeller25 min
Aug 20, 5:03 PM MDTSpecial Weather StatementPUBLas Animas27 min
Aug 20, 5:12 PM MDTSpecial Weather StatementPUBEl Paso33 min
Aug 20, 5:13 PM MDTSpecial Weather StatementPUBEl Paso32 min
Aug 20, 5:14 PM MDTSpecial Weather StatementPUBEl Paso46 min
Aug 20, 5:23 PM MDTSevere Thunderstorm WarningPUBEl Paso37 min
Aug 20, 5:28 PM MDTFlash Flood Warning Considerable damage threatPUBEl Paso68 min
Aug 20, 5:52 PM MDTSevere Thunderstorm WarningPUBEl Paso23 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.